A Tox Mystery….

By Dr. Alex Brevil

This drug causes this rash…

Lev tox

 

This drug caused an outbreak of agranulocytosis among healthy 20 year olds…

The drug is widely available in countries with a large livestock industry (for use as antihelminthic)…

This drug is?
Levamisole

 

What?!
 Levamisole was actually originally marketed as an anthelminthic and acted as a nicotinic receptor agonist and killed parasites by inducing paralysis [5].  The compound is still available for veterinary use and is used as a dewormer for various livestock [6].

It also has immunomodulatory properties and has been used as an adjuvant chemotherapeutic agent [3].  The compound was used to help treat pediatric nephrotic syndrome, inflammatory bowel disease, Rheumatoid arthritis, and breast cancer [4].

 

Why
 Levamisole was associated with some pretty serious side effects and this led to the drug being pulled from US markets in 1999.   Neutropenia and agranulcytosis were reported in about 2.5-13% of patients who used the medication, but these effects were reversible and usually resolved quickly after discontinuation of the medication [5].

Interestingly enough, a small cohort of pediatric patients taking levamisole to treat refractory nephrotic developed a unique rash. This rash was characterized by retiform purpura distributed on the face and proximal extremities. Location of these lesion are mostly on the nose, cheeks, and ear lobes [5]. See below image for an example of retiform purpura on the ears.

levi 2

(Image source: http://www.cmaj.ca/content/183/9/E597/F3.expansion.html)

These lesions were biopsied and thrombosis of dermal vessels with varying degrees of leukoclastic vasculitis. The kiddos who suffered from this rash were tested for autoimmune markers and they were found to have antineutrophilic cytoplasmic antibodies (ANCA’s…. think Goodpasteur’s, Wegener’s) and antiphospholipid antibodies. Upon discontinuation of the medication, the rash would usually disappear in 2-3 weeks (which is shown in the picture above) and the auto-antibodies would disappear over the course of 2-14 months [5]. These autoimmune-esque effects are another reason this medication was pulled from US markets as more effective medications began to emerge.

 

Unexplained Agranulocytosis: A mystery unfolds…..
 So in 2008 a clinical reference laboratory in New Mexico notices a few odd cases of unexplained agranulocytosis…  An investigation conducted by the New Mexico Department of health identified cocaine use as a common exposure in 11 cases of otherwise unexplained agranulocytosis.   A separate investigation in Seattle Washington revealed 10 cases of otherwise unexplained agranulocytosis in patients with reported cocaine use…

Around the same time our neighbors to the North (British Columbia and Alberta) reported detecting an old friend obtained from clinical specimens and drug paraphernalia of cocaine users with agranulocytosis…

 

Who might this friend be???????

 

      LevamisoooooooOOoooooOOoooooooole!!!!!!!!

lev 3

(The number 10 is in reference to the 10% concentration of levamisole found in seized cocaine fyi)

So as it turns out, since 2003, some Colombian run cocaine laboratories have been adding Levamisole to cocaine hydrochloride as an alduterant (get your minds out of the gutter) [7].

Adulter: someone who commits adultery (sexual intercourse with someone other than their spouse)

Adulterant: That which adulters; or reduces the purity of.

So yeah, over this time period the levamisole that was used as an adulterant was of pharmaceutical grade quality [7].  The compound was presumably added increase cocaine volumes (has similar consistency to cocaine) and enhance perceived quality of the drug [5].  The drug is widely available in countries with large livestock industry (for use as antihelminthic).  Case reports from the 1990’s found described episodes of elevated mood in patient’s taking the medication as a chemotheraprutic agent.  Animal models suggest the compound as MAOI and COMT inhibitor (both degrade dopamine), thus leading to elevated dopamine levels [3]. After reports of levamisole being a suspected culprit in aganulocytosis in cocaine users, the DEA tested seized shipments of cocaine for levamisole… And in 2009 they found 69% of seized cocaine contained levamisole as an adulterant with an average concentration cited as being 10% [6].

 

But what about the above rash?

Vasculitis!!  I got Vasculitis!!   https://www.youtube.com/watch?v=6vYnas6q3Sg

 levi 4

(no you can’t have your four minutes back…)

Remember those rashes that the kiddos being treated for refractory proteinuria were getting?   Well cases of these characteristic rashes started to pop up again as well. The patient’s present with rapidly progressive retiform lesions that can progress to more confluent purpuric lesions, some forming hemorrhagic bullae [4].

These lesions were biopsied and had similar histology as the kiddos and also tested positive for the same serologic markers. These lesions occur more commonly in patient’s using adultered cocaine than levamisole alone. It is proposed that is the vasoconstrictive effects of cocaine that are synergistic with levamisole’s induction of autimmune vasculopathy [3].

There are also case reports also linking Pauci-Immune glomerulonephritis to patients with known cocaine use.  

 

 

 

Brief Discussion:

This topic seemed interesting to investigate and I wanted to share it with you guys. It was really cool to see how levamisole was deemed the culprit behind these unexplained cases of vasculitis and agranulocytosis. I took a mini poll of our ED residents and most do not know what levamisole was, so hopefully you guys were entertained and got something from this.   Sorry I cannot give you the 5 minutes of your time back if you actually youtubed the “coco” video…

But I think this reinforces the importance of obtaining a good social history from your patients.   Wish all of you hard working residents the best on your upcoming in-service exam.

 

By Dr. Alex Brevil

 

References:

  1. H. M. Raeymakers et al. (1966) J. Med. Pharm. Chem. 9 545-551.
  2. H. M. Raeymakers, L. F. C. Roevens and P. A. J. Janssen (1967) Tet. Lett. 16 1467-1470.
  3. Aufberg et al. (2013) “Levamisole: A Common Cocaine Adulterant With Life Threatening Side Effects” Phsychosomatics 54: 590-593
  4. Strazzula, Brown et al. (2013) “Levamisole toxicity mimicking autoimmune disease” J Am Acad Dermatol vol 69, number 9 (954-958)
  5. Chang, A; Osterloh, J; Thomas, J (2010). “Levamisole: A dangerous new cocaine adulterant”. Clinical Pharmacology & Therapeutics 88 (3): 408–11.
  6. Centers for Disease Control and Prevention (CDC) (December 2009). “Agranulocytosis associated with cocaine use – four States, March 2008-November 2009”
  7. Casale JF, Cobreil EM, Hays PA. Identification of levamisole impurities found in illicit cocaine exhibits. Microgram Journal. 2008;6:82–89.

 

 

Displayed Title Goes Here
Hidden content goes here
Displayed Title Goes Here
Hidden content goes here
Displayed Title Goes Here
Hidden content goes here
Displayed Title Goes Here
Hidden content goes here
Displayed Title Goes Here
Hidden content goes here
The following two tabs change content below.

andygrock

Latest posts by andygrock (see all)

1 comment for “A Tox Mystery….

  1. Nathan Reisman
    May 26, 2015 at 3:10 am

    Lavamisole may have a synergistic effect with cocaine due to its norepi reuptake inhibition or MAO inhibition. It also has a metabolite that has amphetamine-like properties.

    http://www.ncbi.nlm.nih.gov/pubmed/22455354

Leave a Reply

Your email address will not be published.